Toxic epidermal necrolysis (Lyell’s syndrome)

  • A. Minas
Chapter

Abstract

Toxic epidermal necrolysis (TEN) is an acute, severe, often life-threatening skin reaction, which is characterized by extensive necrosis and detachment of the epidermis and mucous membranes. It has been observed worldwide and affects people of both sexes and all ages. It occurs more often in the elderly and women and its incidence is about 0.4–1.3 cases per million per year.

Keywords

Catheter Corticosteroid Iodine Glucocorticoid Cyclosporin 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

Further reading

  1. Arevalo JM, Lorente JA. Skin coverage with Biobrane biomaterial for the treatment of patients with toxic epidermal necrolysis. J Burn Care Rehabil 1999; 20: 406–10.PubMedCrossRefGoogle Scholar
  2. Chaidemenos G, Chrysomallis F, Sombolos K et al Plasmapheresis in toxic epidermal necrolysis. IntJDermatol 1997; 36: 218–21.Google Scholar
  3. Egan CA, Grant WJ, Morris SE, Saffle JR, Zone JJ. Plasmapheresis as an adjunct treatment in toxic epidermal necrolysis. J Am Acad Dermatol 1999; 40: 458–61.PubMedCrossRefGoogle Scholar
  4. Furubacke A, Berlin G, Anderson C, Sjoberg F. Lack of significant treatment effect of plasma exchange in the treatment of drug-induced toxic epidermal necrolysis? Intensive Care Med 1999; 25: 1307–10.PubMedCrossRefGoogle Scholar
  5. Green D, Law E, Still JM. An approach to the management of toxic epidermal necrolysis in a burn centre. Burns 1997; 19 (5): 411–14.CrossRefGoogle Scholar
  6. Guibal F, Bastuji-Garin S, Chosidow O et al Characteristics of toxic epidermal necrolysis in patients undergoing long-term glucocorticoid therapy. Arch Dermatol 1995; 131: 669–72.PubMedCrossRefGoogle Scholar
  7. Heng MCY, Allen SG. Efficacy of cyclophosphamide in toxic epidermal necrolysis. J Am Acad Dermato11991; 25: 778–86.Google Scholar
  8. Ioannides D, Vakali G, Chrysomallis F et al Toxic epidermal necrolysis: a study of 22 cases. JEADV 1994; 3: 266–75.Google Scholar
  9. Kelemen JJ III, Cioffi WG, McManus WF et al Burn center care for patients with toxic epidermal necrolysis. JAm Coll Surg 1995; 180 (3): 273–8.Google Scholar
  10. Magina S, Lisboa C, Goncalves E et al. A case of toxic epidermal necrolysis treated with intravenous immunoglobin.Br J Dermatol 2000; 142: 191–2.PubMedCrossRefGoogle Scholar
  11. Paquet P, Pierard GE. Would cyclosporin A be beneficial to mitigate drug-induced toxic epidermal necrolysis? Dermatology 1999; 198: 198–202.PubMedCrossRefGoogle Scholar
  12. Renfro L, Grant-Krels JM, Daman LA. Drug-induced toxic epidermal necrolysis treated with cyclosporin. Int J Dermatol 1989; 28: 441–4.PubMedCrossRefGoogle Scholar
  13. Roujeau JC. Treatment of severe drug eruptions. J Dermatol 1999; 26: 718–22.PubMedGoogle Scholar
  14. Roujeau J-C, Chosidow O, Saiag P, Guillaume J-C. Toxic epidermal necrolysis (Lyell syndrome). JAm Acad Dermatol 1990; 23: 1039–58.CrossRefGoogle Scholar
  15. Yamada H, Takamori K, Yaguchi H, Ogawa H. A study of the efficacy of plasmapheresis for the treatment of drug induced toxic epidermal necrolysis. Ther Apher 1998; 2: 153–6.PubMedCrossRefGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2003

Authors and Affiliations

  • A. Minas

There are no affiliations available

Personalised recommendations